Wisconsin, 2012

Hail and Damaging Wind in Wisconsin, July 6, 2012

July 6, 2012 · NWS GRB · 5 events in 2 counties and zones

Scattered thunderstorms formed along a cold front moving across Wisconsin. The storms produced wind damage, funnel clouds, and hail as large as nickel size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Scattered thunderstorms formed along a cold front moving across Wisconsin. The storms produced wind damage, funnel clouds, and hail as large as nickel size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 6, 6:24 PM CST, 0 minutes earlier.

Area forecast discussion, Jul 6, 6:24 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
724 PM CDT FRI JUL 6 2012

UPDATED AVIATION PORTION FOR 00Z TAF ISSUANCE

.UPDATE...RADAR CLEARLY SHOWED THAT THE LAKE BREEZE HAD PUSHED ALL
THE WAY THROUGH KEWAUNEE AND MANITOWOC COUNTIES LATE THIS AFTENOON...
AND WAS NEARING GREEN BAY. AIRPORT/MARINE OBS INDICATED THAT TEMPS
HAD DROPPED INTO THE MID 70S NEAR THE LKSHR...AND 80S INLAND...SO
DECIDED TO CANCEL THE EXCESSIVE HEAT WARNING FOR KEWAUNEE/MANITOWOC
COUNTIES. IT IS POSSIBLE THAT BROWN/CALUMET COUNTIES MAY COOL
ENOUGH IN THE NEXT FEW HOURS TO DROP THE HEADLINES EARLY...BUT WILL
NEED TO SEE HOW MUCH COOLING WE GET WITH THE LAKE BREEZE THIS FAR
INLAND. LOCATIONS FARTHER WEST WILL LIKELY JUST BE ALLOWED TO
EXPIRE AT 10 PM.

KIECKBUSCH
&&

.PREV DISCUSSION...ISSUED AT 230 PM CDT FRI JUL 6 2012...

SYNOPSIS...HEAT WAVE CONDITIONS COMING TO AN END AS TEMPERATURES
EASE BACK CLOSER TO SEASONAL NORMALS. DRY AND WARM CONDITIONS EXPECTED
NEXT WEEK.

MASSIVE UPR RIDGE GENERATING THE MIDWEST HEAT WAVE WL RETROGRADE
WWD INTO THE CENTRAL ROCKIES AND THEN BUILD NWD THROUGH WRN CANADA
DURING THE FIRST HALF OF THE FCST PERIOD. THAT WL ALLOW UPR TROF
TO FORM OVER ERN CANADA...WITH A WK EXTENSION SWD TOWARD THE LOWER
MISSISSIPPI VALLEY. THE RESULTING NWLY UPR FLOW THAT DEVELOPS ACRS
THE FCST AREA WL PUSH MUCH DRIER AIR ACRS THE RGN.

TEMPS WL EASE BACK CLOSER TO SEASONAL NORMALS FOR A FEW DAYS...
THEN WARM AGAIN DURING THE LATTER PART OF NEXT WK. BUT AT THIS
POINT...THERE IS NO SIGN OF A RETURN TO HEAT WAVE CONDITIONS IN
THE FORESEEABLE FUTURE. THE ONLY REAL CHC FOR SIG WIDESPREAD PCPN
WL BE WITH THE FRONT CROSSING THE AREA DURING THE NEXT DAY OR
SO...AND THE BEST CHCS SEEMS TO BE ACRS THE N.

SHORT TERM...TNGT AND SAT. MAIN FCST FOCUS TO BE ON PCPN TRENDS
TNGT INTO EARLY SAT AS A CDFNT SLOWLY SAGS SOUTH THRU THE STATE.

THE 19Z MSAS SFC ANALYSIS A DEW POINT DISCONTINUITY OVER SRN WI
SLOWLY LIFTING NORTH. THE TRUE CDFNT STRETCHED ACROSS NRN WI AND
WAS SLOWLY SAGGING SOUTH. INCREASING CONVERGENCE BETWEEN THESE TWO
BOUNDARIES AND THE APPROACH OF A SHORTWAVE ALOFT ARE EXPECTED TO
HELP INITIATE SHWRS/TSTMS LATER THIS AFTERNOON AND SET THE STAGE
FOR ADDITIONAL PCPN TNGT. PLENTY OF HOT AIR ACROSS CNTRL/E-CNTRL
WI THIS AFTERNOON WITH READINGS AGAIN IN THE 90S TO LWR 100S.

THE CDFNT DRAPED ACROSS NRN WI WL BE ALLOWED TO DROP SOUTH THRU
THE REST OF THE FCST AREA TNGT AS THE LARGE...HOT DOME OF HI PRES
IN THE MID-LEVELS OF THE ATMOSPHERE RETROGRADES WWD TOWARD THE
ROCKIES. MAIN FOCUS FOR SHWRS/TSTMS TO BE ACROSS NRN WI WHERE THE
SHORTWAVE...RIGHT ENTRANCE REGION OF THE UPPER JET...COOLING ALOFT
BEHIND THE FNT AND WEAKEST CAP TO ALL CO-EXIST. WL ALSO HAVE TO
WATCH FOR ISOLATED SEVERE STORMS AS THE ATMOSPHERE AHEAD OF THE
CDFNT IS VERY UNSTABLE WITH STRONGER BULK SHEAR VALUES ACROSS THE
NORTH. HAVE GENERALLY MAINTAINED POPS FROM LIKELY NORTH TO LOW END
CHCS OVER THE SRN TIER OF COUNTIES. WL ALSO ALLOW THE EXCESSIVE
HEAT WARNING TO EXPIRE AT 03Z THIS EVENING AS THE CDFNT MOVES THRU
THE AREA AND TEMPS/HUMIDITY LEVELS BEGIN TO DROP.

AS THE MEAN FLOW BECOMES MORE NW-ORIENTATED OVER THE GREAT LKS ON
SAT...THIS WL HELP PUSH THE CDFNT OUT OF WI AND ALLOW FOR COOLER/
LESS HUMID CONDITIONS TO BUILD SWD FROM CANADA. WL NEED TO CARRY
PCPN CHCS INTO AT LEAST SAT MORNING FOR LINGERING FORCING FROM
DEPARTING SHORTWAVE/JET LIFT...AS WELL AS THE FNT STILL IN THE
PROCESS OF EXITING THE REGION. THE BIGGER NEWS WL BE THE END TO
THE OPPRESIVE HEAT AND HUMIDITY WHICH HAS BEEN LOCKED OVER NE WI
SINCE EARLY IN THE WEEK. LOOK FOR MAX TEMPS TO BE CLOSER TO NORMAL
FOR EARLY JULY (UPR 70S/LWR 80S) WITH DEW POINTS FALLING INTO THE
50S TO AROUND 60 DEGS.

LONG TERM...SAT NGT THROUGH NEXT FRI. ALTHOUGH THERE WERE SOME
INDICATIONS THAT PCPN ASSOC WITH THE FRONT COULD LINGER ACRS THE
SRN PART OF THE FCST AREA SAT EVE...EVIDENCE JUST DID NOT SEEM
STG ENOUGH TO INTRODUCE CHC INTO WHAT WAS A DRY FCST FOR THAT
PERIOD. DRIER AIR ARRIVING IN THE AREA WL ALLOW NIGHTTIME LOWS TO
FALL OFF MORE...SO ADJUSTED TEMPS DOWN A BIT OVER THE N TOMORROW
NGT.

THE NAM WAS DEVELOPING A RATHER COMPACT LOOKING SFC REFLECTION OF
SOME UPPER-LEVEL ENERGY DROPPING SWD LATE IN THE WEEKEND...WHICH
RESULTED IN SOME PCPN BEING FCST FOR LATE IN THE WEEKEND INTO
EARLY NEXT WK. THAT IDEA HAD VERY LIMITED SUPPORT AMONG SREF
MEMBERS...AND NO SUPPORT FM THE ECMWF. SO OPTED TO DISCOUNT NAM
AND GO WITH A DRY FCST FOR THE LATTER PART OF THE WEEKEND AND
EARLY NEXT WK.

MED RANGE MODELS OFFERED VARYING IDEAS ABOUT THE EVOLUTION OF THE
SRN EXTENSION OF THE ERN NOAM UPR TROF LATE IN THE PERIOD.
ALTHOUGH UPR HEIGHTS START TO RISE AGAIN ACRS THE FCST AREA AGAIN...
THERE WERE SOME INDICATIONS THAT WEAKNESS IN THE RIDGE MAY LINGER
ACRS THE RGN...INCRG THE CHCS FOR SCT DIURNAL CONVECTION. WHILE
THAT CERTAINLY IS A POSSIBILITY...GIVEN THE OVERALL DRY PATTERN OF
THE PAST SEVERAL WEEKS...OPTED TO HOLD OFF ON INTRODUCING LOW CHC
POPS AT THE END OF THE EXTENDED FCST UNTIL THE EVOLUTION OF THE
ERN NOAM TROF BECOMES CLEARER.
&&

.AVIATION...SCT TSTMS...SOME SEVERE...WERE DEVELOPING OVER THE NW
THIRD OF WI EARLY THIS EVG...AND MAY IMPACT THE RHI/AUW/CWA TAF
SITES THIS EVG. OTHERWISE...A COLD FRONT WILL SAG SOUTH ACROSS THE
AREA...AND GENERATE SHOWERS AND SCT TSTMS. MVFR/IFR CONDITIONS MAY
ACCOMPANY THE STORMS. PATCHY MVFR CIGS WER ALSO NOTED BEHIND THE
FRONT...AND THESE COULD MOVE INTO THE REGION LATER THIS EVG AND
OVERNIGHT. MOST OF THE REGION SHOULD HAVE VFR CONDITIONS...THOUGH.

KIECKBUSCH
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 10 PM CDT THIS EVENING FOR WIZ030-
031-035>039-045-048-049.

&&
Hazardous weather outlook, Jul 6, 1:55 PM CST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE GREEN BAY WI
255 PM CDT FRI JUL 6 2012

...CORRECTED TONIGHT PORTION OF MARINE SECTION...

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-072000-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
255 PM CDT FRI JUL 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

THE HEAT WAVE WILL LINGER INTO TONIGHT FOR CENTRAL AND EAST CENTRAL
WISCONSIN BEFORE THE PASSAGE OF A COLD FRONT BRINGS RELIEF TO THE
REGION. HEAT INDICES IN THE UPPER 90S TO LOWER 100S CAN STILL BE
EXPECTED THIS EVENING.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA TONIGHT. GIVEN THE HUMID CONDITIONS ACROSS THE AREA...ANY
OF THE STORMS COULD PRODUCE TORRENTIAL RAINS. SOME STORMS COULD
ALSO CONTAIN LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS CENTRAL AND EAST-
CENTRAL WISCONSIN ON SATURDAY...THOUGH SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

LMZ521-522-541>543-072000-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
255 PM CDT FRI JUL 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. A FEW OF THESE STORMS
MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD SEVERE WEATHER IS LOW.

KALLAS/SKOWRONSKI

In the hours before

Special weather statement, Jul 6, 6:00 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
700 PM CDT FRI JUL 6 2012

WIZ005-010-011-070045-
FOREST-ONEIDA-VILAS-
700 PM CDT FRI JUL 6 2012

...STRONG STORMS DEVELOPING OVER NORTH-CENTRAL WISCONSIN THIS EVENING...

AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 25 MILES SOUTHWEST OF RHINELANDER
THIS STORM WAS MOVING EAST AT ABOUT 30 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

MPC
Local storm report, Jul 6, 6:24 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
724 PM CDT FRI JUL 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             HAZELHURST              45.79N 89.71W
07/06/2012  M0.50 INCH       ONEIDA             WI   TRAINED SPOTTER

            BY LAKE KATHRINE.

&&

PATH

The radar

The Marquette radar (KMQT), 186 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Hail, Oneida

When
July 6, 6:24 PM CST
Where
Oneida County, 0.84 mi SE of Hazelhurst
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.790, -89.710

Thunderstorms produced nickel size hail at Hazelhurst.

Thunderstorm Wind, Oneida

When
July 6, 7:06 PM CST
Where
Oneida County, 4.17 mi N of (Rhi)rhinelander Arp
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.690, -89.460

Thunderstorm winds downed a few trees north of Rhinelander.

Funnel Cloud, Forest

When
July 6, 7:30 PM CST
Where
Forest County, 1.76 mi S of Argonne
Reported by
Law Enforcement
Coordinates
45.645, -88.882

Three small funnel clouds were spotted near the intersection of State Highway 32/55 and County Road N, between Argonne and Crandon.

Hail, Oneida

When
July 6, 7:38 PM CST
Where
Oneida County, 0.84 mi SE of Starks
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
45.660, -89.190

Thunderstorms produced nickel size hail at Starks.

Funnel Cloud, Forest

When
July 6, 8:21 PM CST
Where
Forest County, 5.36 mi SE of Crandon Muni Arpt
Reported by
Trained Spotter
Coordinates
45.465, -88.852

A funnel cloud was spotted southeast of Crandon, near Hemlock Lake.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401991, 401995, 402037, 401992, 402021.